I have GERD, hiatal hernia, and esophageal spasms. The latest treatment is 80 mg of Nexium and 50 mg of Trazodone. Does anyone else have experience with Trazodone? How effective was it? What about side effects?
Hi...I take trazodone. 50MG is a very low dose. Its actually a mild anti-depressant, but my doc gave it to me for insomnia (have suffered for years with that). From what I gather, the side effects of trazodone are actually a mild sedating quality that helps edge me into sleep. Been on it for a couple of months now, and its doing the trick in that capacity. Wake up a bit sluggish, but nowhere near feeling "drugged" as if taking a sleeping pill. No idea what it would do for GI issues however - unless your doc maybe thinks it would calm things down for you overnight with the spasms or stomach acids? Definitely ask the doc though.
There have been some studies using trazodone specifically for esophageal spasms with some very good results for some members of the study. But, as with almost every drug, not everyone responded. It's certainly worth a try.
Thanks for the feedback. My 1st dose was last night. Put me to sleep quickly, but woke up in the middle of the night feeling anxious and restless. I tend to feel this way easily with medications. The trazodone is a replacement for baclofen since it was making me too drowsy. I'll have to try it for a little while longer to see which one I prefer. I'll call the dr. on Mon. if the traz. continues to cause problems over the weekend.
wow CalGal that is interesting - the first night I took the Trazodone I swallowed it "dry". Immediately noticed a throat-thing (lazy swallow). Didnt happen when I took it with food - makes perfect sense now that it would aid in spasm...thanks for the info.
Giupset - doc may up your dose as 50mg is the lowest - it takes 150mg for me to sleep all night, but again..it is quite a mild med in comparison to other options. Sure hope you find the one that works soon..best of luck.
I think the dry swallow of a variety of meds can be a BIG problem. Some drugs may not migrate quickly enough and can cause errosive esophagitis problems in the place in which they get 'stuck.' So please be careful - take at least a couple of swallows of water.
I know it sounds screwy, but I've seen people pull aspirin out of a bottle at work and just 'gulp' it, saying they do it all the time. Or other medications, too, and that's not a good habit to get into. When I see that, I try to grab a glass of water or something and offer it to them, the 'humor me and swallow this, would you please?'
The esophagus is an interesting organ - and kind of screwy, too. There's now a theory that some with high reflux, may be harboring the pepsin protein (that's produced in the stomach) in the tissues due to previous reflux episodes - high up in their throat tissues. And if that's true, it may sit there and help 'digest' the tissues of the throat and upper esophageal area for a long periods of time producing the LPR form of 'high acid reflux' that so many suffer from. Now, how in the heck can that happen if we supposedly swallow saliva all the time???? I don't know, but it's not worth getthing an erosin due to lack of a glass of water.
omg agreed, I FREAKED out when the traz did that - it also happened once with Tetrecycline. ENT doc has me sleeping with my head tilted for that very reason, and I cant take Fossamax at all due to erosion. Interesting for sure..thanks again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.